Maryland, 2002

Hail and Damaging Winds in Maryland, August 5, 2002

August 5, 2002 · NWS LWX · 6 events in 3 counties and zones

Thunderstorms with large hail and winds gusting to 60 MPH moved through Allegany County and a portion of Central Maryland between 2:30 and 5:30 PM EDT. In Allegany County, two trees were downed in Oldtown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with large hail and winds gusting to 60 MPH moved through Allegany County and a portion of Central Maryland between 2:30 and 5:30 PM EDT. In Allegany County, two trees were downed in Oldtown. In Frederick County, several large tree limbs were downed near Buckeystown. A home on Boyer's Mill Road east of Frederick was extensively damaged when a 6-foot diameter tree fell onto it. Smaller trees in the vicinity were also downed. At the intersection of Route 144 and Meadow Road, a tree was downed onto a guardrail. In Montgomery County, nickel sized hail and 40 to 50 MPH winds were reported in Damascus. In Gaithersburg, a tree was downed onto an electrical wire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 9:20 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 9:20 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1020 AM EDT MON AUG 5 2002

SHRA/TSRA OVR SE PA WEAKENING AS IT CLIPS EXTREME NE ZNS. THIS
CONVECTION IN ASSOCN WITH WEAK SHORTWAVE AND SFC BOUNDARY MOVING
THRU PA. WILL HANDLE ANY ACTIVITY OVR HARFORD CO NEXT HOUR WITH
NOWCASTS.

TEMPS YDA REACHED THE UPR 90S MANY LOCATIONS WITH A COUPLE OF SPOTS
AT 100F. 850MB TEMPS JUST AS WARM TDA WITH PLENTY OF SUNSHINE. IN
ADDTN...SFC FLOW FCST BY THE MODELS TO BECOME MORE SW AND PSBLY W
THIS AFTRN WHICH WOULD RESULT IN SOME DOWNSLOPING AND WARMING. WOULD
NOT BE SURPRISED TO SEE MANY SITES NEAR 100F THIS AFTRN. WILL RAISE
MAX TEMPS TO 96 TO 101 ACROSS MUCH OF THE AREA EXCEPT THE HIER
ELEVS. WILL GO NEAR 100 IN THE CITIES. DWPTS MAY FALL OFF A BIT THIS
AFTRN IF WINDS TURN MORE WESTERLY... BUT HIER TEMPS WILL COMPENSATE
AND WE SHOULD HAVE NO PROBLEM REACHING HEAT ADVISORY CRITERIA. WILL
EXTEND ADVISORY UNTIL 8 PM.

NOW FOR THE CONVECTIVE POTENTIAL. 12Z MODIFIED IAD SOUNDING YIELDED
A CAPE OF 3000 J/KG AND LI OF -7C THIS AFTRN SO AIR MASS WILL BE
UNSTABLE. COULD SEE SOME SCT CONVECTION FIRE DURING THE AFTRN OVR
THE MTNS DUE TOI OROGRAPHIC LIFT AND ALG THE LEE SIDE TROF THAT IS
FCST TO SET UP. WIND FIELDS ARE NOT THAT IMPRESSIVE THIS AFTRN BUT
CANT RULE OUT ISOLD SVR.

THE BETTER CHC OF SVR WILL COME BETWEEN 6 PM AND MIDNIGHT AS
PREFRONTAL TROUGH MOVES THRU THE AREA. IN ADDTN...WIND FIELDS ARE
SLIGHTLY STRONGER AND LAPSE RATES STEEPEN JUST A BIT. THINK CHC IS
GOOD FOR SVR DURING THE FIRST PART OF THE NIGHT. ACTUAL FRONT COMES
THROUGH AFTER MIDNIGHT...USHERING IN A MUCH COOLER AIR MASS FOR TUE.

.LWX...
DC...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     VAZ025>031...VAZ036>042...VAZ050>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     WVZ048>053...WVZ055.

WALSTON

In the hours before

Special weather statement, Aug 5, 10:00 AM EST, 3 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-050>
057-WVZ048>055-060000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1100 AM EDT MON AUG 5 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT ACROSS ALL OF NORTHERN AND WEST CENTRAL VIRGINIA...MUCH
OF MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA.

A COLD FRONT WILL BE APPROACHING THE AREA THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT IN THE HOT
UNSTABLE AIR MASS OVER THE AREA LATE THIS AFTERNOON AND THIS EVENING.
THE BIGGEST THREAT FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND INTENSE LIGHTNING. IN ADDITION...HAIL IS POSSIBLE. THE STORMS
ARE EXPECTED TO BE MOVING SLOWLY...SO HEAVY RAINFALL MAY RESULT IN
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS THIS EVENING.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WALSTON

The radar

The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
August 5, 1:45 PM EST
Where
Allegany County, Oldtown
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -78.617

Two trees were downed.

Thunderstorm Wind, Frederick

When
August 5, 2:30 PM EST
Where
Frederick County, Buckeystown
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -77.433

Several large tree branches were downed.

Thunderstorm Wind, Frederick

When
August 5, 2:45 PM EST
Where
Frederick County, 5 mi E of Frederick
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.417, -77.317

A home was damaged when a 6-foot diameter tree fell onto it.

Thunderstorm Wind, Frederick

When
August 5, 2:45 PM EST
Where
Frederick County, 4 mi E of Frederick
Property damage
$500
Reported by
NEWSPAPER
Coordinates
39.420, -77.350

A tree was downed at the intersection of Route 144 and Meadow Road.

Hail, Montgomery

When
August 5, 3:10 PM EST
Where
Montgomery County, Damascus
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -77.200

Nickel sized hail fell.

Thunderstorm Wind, Montgomery

When
August 5, 4:30 PM EST
Where
Montgomery County, Gaithersburg
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.133, -77.200

A tree was downed onto an electical wire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314458, 5314459, 5314460, 5314461, 5314462, 5314463.